Alert archive / California / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Reno, NV

March 13, 20218 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this winter storm watch at Mar 13, 2021, 4:06 AM PST for 8 counties in California; Douglas County, Washoe County, Nevada. It took effect at Mar 14, 2021, 5:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 13, 2021, 4:06 AM PST (12:06 UTC)
In effect from
Mar 14, 2021, 5:00 PM PDT
Expired
Mar 14, 2021, 3:32 AM PDT
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 0.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2247 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

859 
WWUS45 KREV 131206
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
406 AM PST Sat Mar 13 2021

CAZ072-NVZ002-140000-
/O.NEW.KREV.WS.A.0004.210315T0000Z-210316T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
406 AM PST Sat Mar 13 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY AFTERNOON...

* WHAT...Heavy snow possible. For the Tahoe Basin and Alpine
  County...2 to 4 inches possible at Lake Tahoe level with 4 to 8
  inches above 7000 feet. Up to a foot of snow is possible near
  the Sierra crest. Southwest winds could gust around 30 to 40 mph
  for Sierra valley communities with gusts up to 80 mph along the
  Sierra crest.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From Sunday afternoon through Monday afternoon.

* IMPACTS...Plan on slippery road conditions and travel delays. 
  The hazardous conditions could impact the Sunday evening ski 
  commute as well as Monday morning's commute. Strong winds could 
  cause tree damage and power outages. Blowing snow can be an 
  issue reducing visibility at times.

* ADDITIONAL DETAILS...Hazardous boating conditions are forecast 
  for Lake Tahoe with wave heights 2 to 4 feet possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to prepare an emergency kit for your home and
car. If traveling consider alternate plans, remember to carry
tire chains, extra food, water and clothing. Once the storm
arrives, travel may be difficult or impossible for an extended
period of time.

&&

$$

CAZ073-140000-
/O.NEW.KREV.WS.A.0004.210315T0600Z-210316T0000Z/
Mono County-
Including the cities of Bridgeport, Coleville, and Mammoth Lakes
406 AM PST Sat Mar 13 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 2 to 5
  inches possible above 7000 feet with up to 10 inches near the
  Sierra crest, and up to an inch along and east of US-395.
  Southwest winds could gust around 30 to 40 mph with gusts up to
  50 mph possible for wind prone locations, including Walker, Lee
  Vining, and Mammoth Lakes. Gusts of up to 80 mph are possible
  along the Sierra crest.

* WHERE...Mono County.

* WHEN...From Sunday evening through Monday afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Sunday evening ski commute as well 
  as Monday morning's commute. Strong winds could cause tree 
  damage and power outages. Blowing snow can be an issue reducing 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to prepare an emergency kit for your home and
car. If traveling consider alternate plans, remember to carry
tire chains, extra food, water and clothing. Once the storm
arrives, travel may be difficult or impossible for an extended
period of time.

&&

$$

CAZ071-140000-
/O.NEW.KREV.WS.A.0004.210315T0000Z-210316T0000Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the city of Portola
406 AM PST Sat Mar 13 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY AFTERNOON ABOVE 4500 FEET...

* WHAT...Heavy snow possible above 4500 feet. Total snow
  accumulations of 1 to 3 inches along and east of US-395 with 3
  to 7 inches for western Lassen County. Southwest winds could
  gust around 25 to 35 mph with stronger gusts of up to 45 mph for
  wind prone locations, including eastern Lassen County and US-395
  along Honey Lake. 

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...From Sunday afternoon through Monday afternoon.

* IMPACTS...Plan on slippery road conditions, especially on Yuba
  and Fredonyer passes. The hazardous conditions could impact
  Sunday evening travel and Monday morning's commute. Strong winds
  could cause tree damage and power outages. Blowing snow can be
  an issue reducing visibility at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to prepare an emergency kit for your home and
car. If traveling consider alternate plans, remember to carry
tire chains, extra food, water and clothing. Once the storm
arrives, travel may be difficult or impossible for an extended
period of time.

&&

$$

http://www.weather.gov/reno
2 follow-up statements
087 
WWUS45 KREV 132109
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
109 PM PST Sat Mar 13 2021

CAZ072-NVZ002-142200-
/O.CON.KREV.WS.A.0004.210315T0000Z-210316T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
109 PM PST Sat Mar 13 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY AFTERNOON...

* CHANGES...None.

* WHAT...Heavy snow possible. For the Tahoe Basin and Alpine 
  County...2 to 4 inches possible at Lake Tahoe level with 4 to 
  8 inches above 7000 feet. Up to a foot of snow is possible 
  near the Sierra crest. Southwest winds could gust around 30 to 
  40 mph for Sierra valley communities with gusts up to 80 mph 
  along the Sierra crest.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From Sunday afternoon through Monday afternoon.

* IMPACTS...Plan on slippery road conditions and travel delays.
  The hazardous conditions could impact the Sunday evening ski
  commute as well as Monday morning's commute. Strong winds could
  cause tree damage and power outages. Blowing snow can be an
  issue reducing visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to prepare an emergency kit for your home and
car. If traveling consider alternate plans, remember to carry
tire chains, extra food, water and clothing. Once the storm
arrives, travel may be difficult or impossible for an extended
period of time.

&&

$$

CAZ073-142200-
/O.CON.KREV.WS.A.0004.210315T0600Z-210316T0000Z/
Mono County-
Including the cities of Bridgeport, Coleville, and Mammoth Lakes
109 PM PST Sat Mar 13 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY AFTERNOON...

* CHANGES...None.

* WHAT...Heavy snow possible. Total snow accumulations of 2 to 5 
  inches possible above 7000 feet with up to 10 inches near the 
  Sierra crest, and up to an inch along and east of US-395. 
  Southwest winds could gust around 30 to 40 mph with gusts up 
  to 50 mph possible for wind prone locations, including Walker, 
  Lee Vining, and Mammoth Lakes. Gusts of up to 80 mph are 
  possible along the Sierra crest.

* WHERE...Mono County.

* WHEN...From Sunday evening through Monday afternoon.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Sunday evening ski commute as well 
  as Monday morning's commute. Strong winds could cause tree 
  damage and power outages. Blowing snow can be an issue 
  reducing visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to prepare an emergency kit for your home and
car. If traveling consider alternate plans, remember to carry
tire chains, extra food, water and clothing. Once the storm
arrives, travel may be difficult or impossible for an extended
period of time.

&&

$$

CAZ071-142200-
/O.CON.KREV.WS.A.0004.210315T0000Z-210316T0000Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the city of Portola
109 PM PST Sat Mar 13 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH MONDAY AFTERNOON ABOVE 4500 FEET...

* CHANGES...None.

* WHAT...Heavy snow possible above 4500 feet. Total snow 
  accumulations of 1 to 3 inches along and east of US-395 with 3 
  to 7 inches for western Lassen County. Southwest winds could 
  gust around 25 to 35 mph with stronger gusts of up to 45 mph 
  for wind prone locations, including eastern Lassen County and 
  US-395 along Honey Lake.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...From Sunday afternoon through Monday afternoon.

* IMPACTS...Plan on slippery road conditions, especially on Yuba 
  and Fredonyer passes. The hazardous conditions could impact 
  Sunday evening travel and Monday morning's commute. Strong 
  winds could cause tree damage and power outages. Blowing snow 
  can be an issue reducing visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to prepare an emergency kit for your home and
car. If traveling consider alternate plans, remember to carry
tire chains, extra food, water and clothing. Once the storm
arrives, travel may be difficult or impossible for an extended
period of time.

&&

$$

http://www.weather.gov/reno
328 
WWUS45 KREV 141032
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
332 AM PDT Sun Mar 14 2021

CAZ072-NVZ002-150000-
/O.UPG.KREV.WS.A.0004.210315T0000Z-210316T0000Z/
/O.NEW.KREV.WW.Y.0013.210315T0300Z-210316T0000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
332 AM PDT Sun Mar 14 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
5 PM PDT MONDAY...

* CHANGES...Upgraded to Winter Weather Advisory.

* WHAT...Snow expected. For the Tahoe Basin and Alpine County...2
  to 4 inches possible at Lake Tahoe level with 4 to 8 inches
  above 7000 feet. Up to a foot of snow is possible near the
  Sierra crest. Southwest winds could gust around 30 to 40 mph for
  Sierra valley communities with gusts up to 90 mph along the 
  Sierra crest.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 8 PM this evening to 5 PM PDT Monday.

* IMPACTS...Plan on slippery road conditions and travel delays.
  The hazardous conditions will likely impact this evening's ski 
  commute as well as Monday morning's commute. Strong winds could 
  cause tree damage and power outages. Blowing snow may reduce 
  visibility at times.

* ADDITIONAL DETAILS...Hazardous boating conditions are forecast
  for Lake Tahoe with wave heights 2 to 4 feet possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ073-150000-
/O.UPG.KREV.WS.A.0004.210315T0600Z-210316T0000Z/
/O.NEW.KREV.WW.Y.0013.210315T0600Z-210316T0000Z/
Mono County-
Including the cities of Bridgeport, Coleville, and Mammoth Lakes
332 AM PDT Sun Mar 14 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
5 PM PDT MONDAY...

* CHANGES...Upgraded to Winter Weather Advisory.

* WHAT...Snow expected. Total snow accumulations of 2 to 5 inches
  possible above 7000 feet with up to 10 inches near the Sierra
  crest, and up to an inch along and east of US-395. Southwest
  winds could gust around 30 to 40 mph with gusts up to 50 mph
  possible for wind prone locations, including Walker, Lee Vining,
  and Mammoth Lakes. Gusts of up to 90 mph are possible along the
  Sierra crest.

* WHERE...Mono County.

* WHEN...From 11 PM this evening to 5 PM PDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions will likely impact Monday morning's commute. Strong 
  winds could cause tree damage and power outages. Blowing snow 
  may reduce visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

CAZ071-150000-
/O.UPG.KREV.WS.A.0004.210315T0000Z-210316T0000Z/
/O.NEW.KREV.WW.Y.0013.210315T0300Z-210316T0000Z/
Lassen-Eastern Plumas-Eastern Sierra Counties-
Including the city of Portola
332 AM PDT Sun Mar 14 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
5 PM PDT MONDAY ABOVE 4500 FEET...

* CHANGES...Upgraded to Winter Weather Advisory.

* WHAT...Snow expected above 4500 feet. Total snow accumulations
  of 1 to 3 inches along and east of US-395 with 3 to 7 inches for
  western Lassen County. Southwest winds could gust around 25 to
  35 mph with stronger gusts of up to 45 mph for wind prone
  locations, including eastern Lassen County and US-395 near 
  Honey Lake.

* WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties.

* WHEN...From 8 PM this evening to 5 PM PDT Monday.

* IMPACTS...Plan on slippery road conditions, especially on Yuba
  and Fredonyer passes. The hazardous conditions will likely 
  impact this evening's travel and Monday morning's commute. 
  Strong winds could cause tree damage and power outages. Blowing 
  snow can be an issue reducing visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

http://www.weather.gov/reno

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Mar 13, 2:51 AM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 13, 2:51 AM PST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Reno NV
251 AM PST Sat Mar 13 2021

.SYNOPSIS...

Tranquil conditions expected for most of this weekend with near
seasonable temperatures. The next storm is anticipated Sunday
evening into Monday with snow, heaviest in the Sierra, and
periods of gusty winds. A return to dry, mild weather by the
middle of next week.

&&

.SHORT TERM...

Changes made this forecast cycle:

* Issued Winter Storm Watch for northeast California and the
  Sierra for Sunday evening through Monday.

* Increased snowfall amounts in the Sierra.

* Increased winds along the Sierra ridges for Sunday night into
  Monday morning.

Much improved conditions across the region this morning compared
to this time yesterday with high pressure moving in from the west
as low pressure shifts towards the east. Tranquil weather is
expected for today into Sunday with average high temperatures and
lighter north-northwest breezes. Winds are likely to be a bit
stronger this afternoon across Mineral and southern Mono counties
thanks to a tightened pressure gradient as the center of low
pressure moves over the Four Corners region.

The main highlight in the short term is the potential storm system
looking to generate impacts to the Sierra and western Nevada for
Sunday evening through Monday. Recent guidance this morning
continues to be in agreement with the ECMWF, NAM, EPS, GEFS, and
75% of the Day 3 WPC clusters all favoring the GFS outcome. This
has resulted in increased confidence in a longwave trough dropping
out of the Gulf of Alaska and moving into the west coast bringing
gusty southwest winds and periods of snowfall to the region. Because
of this increased confidence, we have issued a Winter Storm Watch
for northeast California, the Tahoe Basin, and into Mono County
for Sunday evening through Monday. Please see product for
specifics on impacts and snowfall totals.

Model guidance continues to show gusty southwest winds beginning
late Sunday afternoon and lasting into the early morning hours on
Monday. The majority of the ECMWF ensemble gust members are in
the 30-40 mph range for Sierra valley and Sierra Front locations
with gusts up to 80 mph over the Sierra ridges. Peak winds looks
to take place overnight as the system's cold front pushes through
the region. Because of this, western Nevada valley winds would
likely decouple while winds in the Sierra, Mono County, and over
the ridges remain gusty. Winds begin to decrease in intensity and
become northwest by sunrise, Monday morning. Breezy, post-frontal
winds remain for Monday with the strongest across western Nevada
as the low pressure tracks overhead.

Snowfall accumulation has increased a bit for our Sierra zones
with the most along the Sierra crest. This system will be quicker,
compared to this past week's storm, resulting in less time to
accumulate overall. However, while not too impressive, this storm
is looking wetter with higher moisture content. Still forecasting
around a foot of snow for the Sierra crest with 3-6 inches down to
Lake Tahoe level. Precipitation will most likely be all snow since
very cold air (-16C at 700 mb) will be in place post-frontal and
under the low. Not much, if any, widespread accumulation is
expected across wester Nevada as most spillover/forcing will take
place with the front. Snow showers continue throughout Monday with
the possibility for some wrap around moisture into western Nevada
and deformation band formation as the center of the low will be
directly overhead. Given the time of year and unstable environment
under the cold pool of the low, convective activity is possible
Monday afternoon with a rumble or two of thunder and snow pellet
showers.

Temperatures on Monday are forecast to be quite chilly for mid-
March with highs 8-12 degrees below average and lows 5-10 degrees
below average for Tuesday morning. -LaGuardia

.LONG TERM...Tuesday through Friday...

Ridging builds over the West Coast Tuesday through Thursday,
bringing lighter winds, clearing skies, and warmer temperatures
through the end of the week. Temperatures will be rising back into
the 60s across western Nevada with upper 40s and low 50s in the
Sierra valleys, making for a very pleasant mid-week.

Low pressure moves into the Pacific Northwest late Thursday into the
weekend, bringing our next chance for increasing winds and precip.
There is disagreement in the model timing of when this moisture will
make its way down into the Sierra and northeast California, with
many solutions stalling the precip over the coast. We have kept
slight chances of precip in the forecast Friday through the weekend
for the Sierra and northeast California. At this time, we left out
chances of precip for western Nevada. Most likely late Saturday into
Sunday could be the best chances for precip spilling into western
Nevada. -Hoon

&&

.AVIATION...

Quiet weather expected today with lighter winds and VFR conditions.
The next storm system to move into the region will be late Sunday
into Monday, bringing gusty winds, snow, mountain obscuration and
MVFR/IFR conditions to the Sierra terminals. Winds will increase
Sunday afternoon, with periods of low level wind shear and mountain
wave turbulence impacting aviation through Monday morning.

Snow accumulations of a few inches will be possible at KTRK, KTVL,
KMMH Sunday night through Monday morning. As for the western Nevada
terminals, minor accumulations are possible, but generally less than
an inch. -Hoon

&&

.REV Watches/Warnings/Advisories...

NV...Winter Storm Watch from Sunday afternoon through Monday
     afternoon NVZ002.

CA...Winter Storm Watch from Sunday afternoon through Monday
     afternoon above 4500 feet in CAZ071.

     Winter Storm Watch from Sunday evening through Monday afternoon
     CAZ073.

     Winter Storm Watch from Sunday afternoon through Monday
     afternoon CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Winter Storm Watches in California, 2021Winter Storm Watches in Nevada, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.